Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 118, NWS St. Louis, MO

May 16, 2020Perry County, Sainte Genevieve County, Missouri; Jackson County, Randolph County, Illinois

NWS St. Louis, MO issued this river flood warning at May 16, 2020, 9:14 PM CDT for Perry County, Sainte Genevieve County, Missouri; Jackson County, Randolph County, Illinois. It took effect at May 18, 2020, 1:32 AM CDT. It was in force for 31 days.

The area

The counties it named.

The facts

Issued
May 16, 2020, 9:14 PM CDT (02:14 UTC)
In effect from
May 18, 2020, 1:32 AM CDT
Expired
Jun 18, 2020, 5:12 AM CDT
In force
31 days
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Jackson County, IL, Randolph County, IL, Perry County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 121 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Chester (CHSI2).

Action stage
25 ft
Minor stage
27 ft
Moderate stage
35 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07020500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 16, 6:26 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 16, 6:26 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
626 PM CDT Sat May 16 2020

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 314 PM CDT Sat May 16 2020

Unsettled weather will continue through the weekend as an upper
level trough passes through the central CONUS. Two features of note
were analyzed within the broad upper trough this afternoon; a weak
negatively tilted shortwave extending from the central Plains into
Louisiana and a closed low moving ESE through the northern
Plains. A surface low was analyzed in the vicinity of the
Arklatex, with a warm front extending north and east into
southern SE MO and southern IL.

Several areas of showers and storms have developed in the mid-
Mississippi Valley along the elevated portion of the front. The most
vigorous convection is along and east of the Mississippi River,
where limited clouds have allowed for MUCAPE to build to around
2,000 J/kg. Effective bulk shear in this area is rather limited,
so individual updrafts have been fairly short-lived. Nonetheless,
at least one storm has pushed up to near severe levels and I
couldn't rule out another storm or two following suit.

These storms have also been very efficient rainfall producers.
With PWs in the upper quartile of seasonal climatology and a
tendency for new updrafts to develop in the immediate wake of
dying convection, we've had reports of 1-1.5" per hour beneath the
heaviest cores, resulting in flash flooding in a few areas.
Fortunately there does not appear to be any sort of anchoring
feature to focus these storms over a particular area, so I think
additional flash flooding will be rather isolated.

As we move into the evening hours, storm coverage will wane with
the instability. Meanwhile, the previously mentioned negatively-
tilted wave will continue to the ENE, drawing the surface low and
associated warm front north into the Mid-Mississippi Valley around
midnight. The surface low will then deepen and push to our NE
tomorrow morning as it interacts with the northern upper low,
before eventually dragging a cold front through the area tomorrow
afternoon.

As larger scale forcing intensifies in the early morning hours, CAMs
are in good agreement increasing precip coverage after roughly
midnight. Scattered to widespread storms are then expected to
continue until the cold front sweeps through the area during the day
tomorrow. Instability is expected to build to around 1,000 J/kg
ahead of the ahead of the front tomorrow, supporting yet another
round of thunderstorms. Much like today, effective bulk shear
looks fairly limited, with SREF guidance showing a less than 50
percent chance of us topping even 30 kts. Nonetheless this
CAPE/shear parameter space coupled with the frontal forcing would
support a limited severe threat in southern Illinois tomorrow
afternoon.

BSH

.LONG TERM...  (Monday through Next Saturday)
Issued at 427 PM CDT Sat May 16 2020

Large scale omega block still on track to take hold at the
beginning of the week while a closed low sits and spins over the
eastern third of the CONUS. Surface ridging will develop beneath
the block, kicking off an extended period of quiet weather in the
mid-Mississippi Valley. Our proximity to the eastern CONUS low
will keep things on the cloudy and cool side for the early portion
of the week. The deep moisture associated with that low will wane
as we move through the week, resulting in less overcast to broken
stratus and more broken to scattered cu. This will allow
temperatures to gradually build through the week. Some guidance is
showing a chance for diurnal showers toward the end of the week,
through the signal for this is quite weak, so have omitted it from
the forecast at this point.

BSH

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 611 PM CDT Sat May 16 2020

Showers and storms across the region will continue to decrease in
intensity and coverage this evening before picking back up around
06z as low pressure moves through the region. I think we'll only
see isolated to perhaps scattered thunder in the overnight hours,
so have left thunder out of the TAFs until storms become more
likely after sunrise. Scattered to widespread showers and storms
will then persist until a cold front moves through the region in
the afternoon, ushering the precip out of the area. Given
questions around exact timing and coverage of tomorrow's storms,
have just gone with VCTS and will update as details become more
clear.

Guidance in good agreement showing cigs quickly falling in the
early morning hours as ample low level moisture moves into the
region with the previously mentioned low. I'm not very confident
on exactly how low cigs will drop, but at this point much of the
guidance has all terminals dropping below 1,000 ft, so ended up
going IFR at all terminals.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 16, 3:56 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
356 PM CDT Sat May 16 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-172100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
356 PM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms will continue through early this evening along and east
of the Mississippi River, where there is a marginal risk for large hail
and damaging winds. Localized flash flooding is possible in areas
that have already received heavy rainfall today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms will continue on Sunday. Isolated
strong to severe storms are possible for areas near and south and
east of Saint Louis during Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

BSH

In the hours before

Local storm report, May 16, 4:42 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLOOD            WILSONVILLE             39.07N 89.86W
05/16/2020                   MACOUPIN           IL   TRAINED SPOTTER

            WATER REPORTED COMING OUT OF FIELDS AND
            FLOWING OVER ROUTE 138 BETWEEN ROUTE 4 AND
            159.

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:50 PM CDTAreal Flood AdvisoryLSXJefferson, Saint Louis3 hr
May 16, 8:32 PM CDTRiver Flood WarningLSXGasconade, Montgomery3 days
May 16, 8:58 PM CDTFlash Flood WatchLSXCrawford, Franklin, Iron, Jefferson, Lincoln, Madison and 8 more21 hr
May 16, 9:14 PM CDTRiver Flood WarningLSXSaint Charles5 days
May 16, 9:19 PM CDTRiver Flood WarningLSXJefferson, Saint Louis7 days
May 17, 1:36 AM CDTAreal Flood AdvisoryLSXFranklin, Lincoln, Saint Charles, Saint Louis, City of Saint Louis6 hr
May 17, 2:02 AM CDTFlash Flood WarningLSXSaint Charles, Saint Louis5 hr
May 17, 4:39 AM CDTAreal Flood AdvisoryLSXSainte Genevieve, Saint Francois6 hr
May 17, 8:45 AM CDTRiver Flood WarningLSXPike51 hr
May 17, 9:51 AM CDTRiver Flood WarningLSXGasconade, Montgomery49 hr
May 17, 10:35 AM CDTRiver Flood WarningLSXCrawford, Washington48 hr
May 17, 2:15 PM CDTRiver Flood WarningLSXReynolds29 hr
May 17, 3:32 AM CDTAreal Flood AdvisoryLSXCalhoun, Greene, Jersey, Macoupin12 hr
May 17, 11:31 AM CDTRiver Flood WarningLSXBrown33 hr
May 17, 12:26 PM CDTRiver Flood WarningLSXFayette4 days
May 17, 3:29 PM CDTAreal Flood AdvisoryLSXCalhoun, Greene, Jersey, Macoupin6 hr

Nearby

River Flood Warnings in Missouri, 2020River Flood Warnings in Illinois, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.